# SDR 2019FA0000096

- Difficulty date: March 4, 2019
- Submitted: March 26, 2019
- Operation: General aviation
- Aircraft: N588PU
- Make and model: Cirrus SR20
- Aircraft serial: 2049
- Aircraft time: 4,301 hours
- Engine: Cont IO360ES
- Engine time: 2,074 hours
- System (JASC): 7421 · Spark Plug/Igniter
- Part: Spark Plug
- Part number: RHM38E
- Condition: Damaged
- Location: Engine
- Stage of operation: CL
- How discovered: O
- Nature of condition: B, J, R
- Precautionary procedure: A

## Discrepancy

AIRCRAFT RETURNED TO AIRPORT SHORTLY AFTER TAKEOFF CLIMB DUE TO SMOKE AND FUMES IN COCKPIT. PILOT ALSO RECEIVED HIGH CHT AND HIGH EGT INDICATIONS FROM #1 CYLINDER. PILOT REDUCED POWER, LOWERED NOSE AND PERFORMED UNEVENTFUL RETURN TO AND LANDING AT DEPARTURE AIRPORT. INVESTIGATION REVEALED PAINT BURNED OFF NR 1 CYLINDER BARREL CAUSING SMOKE FUMES AS THIS IS LOCATED NEAR HEATER AIR INLET. FURTHER INVESTIGATION REVEALED PRE-IGNITION DAMAGE TO CYLINDER, PISTON, AND CONNECTING ROD BEARING DUE TO CERAMIC INSULATORS BEING DAMAGED ON BOTH SPARK PLUGS. CERAMICS WERE FOUND TO BE BROKEN AND WITH CHUNKS MISSING. DAMAGE TO PISTON CONTAMINATED THE ENGINE WITH ALUMINUM PARTICLES WHICH HAS LED TO THE ENGINE REPLACEMENT. ONE SPARK PLUG HAD 105 HOURS SINCE NEW; THE OTHER HAD 500 HOURS SINCE NEW. CYLINDER NR 1 HAD 500 HOURS SINCE OVERHAUL. WE HAVE SEEN MULTIPLE INSTANCES OF BROKEN, MISSING CERAMIC INSULATORS ON THESE SPARK PLUGS IN OUR FLEET. FIRST INDICATIONS ARE ENGINE ROUGHNESS, OR HIGH CHT / EGT READINGS.
